Alert archive / Washington / Red Flag Warnings in 2018

Red Flag Warning 1, NWS Seattle, WA

July 28, 20187 counties in Washington

NWS Seattle, WA issued this red flag warning at Jul 28, 2018, 2:38 PM PDT for 7 counties in Washington. It took effect at Jul 29, 2018, 11:00 AM PDT. It was in force for 36 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2018, 2:38 PM PDT (21:38 UTC)
In effect from
Jul 29, 2018, 11:00 AM PDT
Expired
Jul 30, 2018, 11:00 PM PDT
In force
36 hr
Issued by
NWS Seattle, WA

Counties King County, WA, Lewis County, WA, Pierce County, WA, Skagit County, WA, Skamania County, WA, Snohomish County, WA, Whatcom County, WA

The radar

The Seattle radar (KATX), 87 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 9.6 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2018-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2018-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1031 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

635 
WWUS86 KSEW 282138
RFWSEW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Seattle WA
238 PM PDT Sat Jul 28 2018

WAZ658-659-290545-
/O.NEW.KSEW.FW.W.0001.180729T1800Z-180731T0600Z/
West Slopes of the North Cascades Generally above 1500 Feet-
West Slopes of the Central Cascades Generally above 1500 Feet-
238 PM PDT Sat Jul 28 2018

...RED FLAG WARNING IN EFFECT FROM 11 AM SUNDAY TO 11 PM PDT
MONDAY FOR HOT, DRY, AND UNSTABLE CONDITIONS FOR FIRE WEATHER
ZONES 658 AND 659...

The National Weather Service in Seattle has issued a Red Flag
Warning for hot, dry, and unstable conditions, which is in effect
from 11 AM Sunday to 11 PM PDT Monday.

* AFFECTED AREA...Fire Weather Zones 658 and 659 which are the
  west slopes of the north and central Cascades. 

* HAINES...Mid-level Haines 6 or high. 

* RELATIVE HUMIDITY...As low as 20 percent during the daytime. 

* TEMPERATURES...Mainly in the mid 70s to 80s with lower 90s
  possible. 

* IMPACTS...A dry and unstable air mass with warm temperatures 
  can contribute to active fire behavior. In western Washington, 
  significant growth on existing fires takes place under such 
  conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either imminent or occurring now. Any fires that develop will
likely spread quickly. Outdoor burning is not recommended.

&&

$$

www.weather.gov/seattle
5 follow-up statements
482 
WWUS86 KSEW 291025
RFWSEW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Seattle WA
325 AM PDT Sun Jul 29 2018

WAZ658-659-292300-
/O.CON.KSEW.FW.W.0001.180729T1800Z-180731T0600Z/
West Slopes of the North Cascades Generally above 1500 Feet-
West Slopes of the Central Cascades Generally above 1500 Feet-
325 AM PDT Sun Jul 29 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
11 PM PDT MONDAY FOR HOT, DRY, AND UNSTABLE CONDITIONS FOR FIRE
WEATHER ZONES 658 AND 659...

* AFFECTED AREA...Fire Weather Zones 658 and 659.

* HAINES...Mid-level Haines 6 or high.

* RELATIVE HUMIDITY...As low as 20 percent during the daytime.

* TEMPERATURES...Mainly in the mid 70s to 80s with lower 90s 
  possible.

* IMPACTS...A dry and unstable air mass with warm temperatures 
  can contribute to active fire behavior. In western Washington, 
  significant growth on existing fires takes place under such 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either imminent or occurring now. Any fires that develop will
likely spread quickly. Outdoor burning is not recommended.

&&

$$

www.weather.gov/seattle
070 
WWUS86 KSEW 292140
RFWSEW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Seattle WA
240 PM PDT Sun Jul 29 2018

WAZ658-659-301600-
/O.CON.KSEW.FW.W.0001.000000T0000Z-180731T0600Z/
West Slopes of the North Cascades Generally above 1500 Feet-
West Slopes of the Central Cascades Generally above 1500 Feet-
240 PM PDT Sun Jul 29 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT MONDAY FOR
HOT, DRY, AND UNSTABLE CONDITIONS FOR FIRE WEATHER ZONES 658 AND
659...

* AFFECTED AREA...Fire Weather Zones 658 and 659.

* HAINES...Mid-level Haines 6 or high.

* RELATIVE HUMIDITY...As low as 20 percent.

* TEMPERATURES...Mainly in the mid 70s to 80s with lower 90s 
  possible.

* IMPACTS...A dry and unstable air mass with warm temperatures 
  can contribute to active fire behavior. In western Washington, 
  significant growth on existing fires takes place under such 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either imminent or occurring now. Any fires that develop will
likely spread quickly. Outdoor burning is not recommended.

&&

$$

www.weather.gov/seattle
570 
WWUS86 KSEW 301454
RFWSEW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Seattle WA
754 AM PDT Mon Jul 30 2018

WAZ658-659-302300-
/O.CON.KSEW.FW.W.0001.000000T0000Z-180731T0600Z/
West Slopes of the North Cascades Generally above 1500 Feet-
West Slopes of the Central Cascades Generally above 1500 Feet-
754 AM PDT Mon Jul 30 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR HOT, DRY, AND UNSTABLE CONDITIONS FOR FIRE WEATHER
ZONES 658 AND 659...

* AFFECTED AREA...Fire Weather Zones 658 and 659.

* HAINES...Mid-level Haines 6 or high.

* RELATIVE HUMIDITY...As low as 20 percent.

* TEMPERATURES...Mainly in the mid 70s to 80s with lower 90s 
  possible.

* IMPACTS...A dry and unstable air mass with warm temperatures 
  can contribute to active fire behavior. In western Washington, 
  significant growth on existing fires takes place under such 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either imminent or occurring now. Any fires that develop will
likely spread quickly. Outdoor burning is not recommended.

&&

$$

www.weather.gov/seattle
425 
WWUS86 KSEW 310003
RFWSEW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Seattle WA
503 PM PDT Mon Jul 30 2018

WAZ658-659-310600-
/O.CON.KSEW.FW.W.0001.000000T0000Z-180731T0600Z/
West Slopes of the North Cascades Generally above 1500 Feet-
West Slopes of the Central Cascades Generally above 1500 Feet-
503 PM PDT Mon Jul 30 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR HOT, DRY, AND UNSTABLE CONDITIONS FOR FIRE WEATHER
ZONES 658 AND 659...

* AFFECTED AREA...Fire Weather Zones 658 and 659.

* HAINES...Mid-level Haines 6 or high.

* RELATIVE HUMIDITY...As low as 18-20 percent .

* TEMPERATURES...Mainly in the mid 70s to 80s with lower 90s 
  possible.

* IMPACTS...A dry and unstable air mass with warm temperatures 
  can contribute to active fire behavior. In western Washington, 
  significant growth on existing fires takes place under such 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either imminent or occurring now. Any fires that develop will
likely spread quickly. Outdoor burning is not recommended.

&&

$$

www.weather.gov/seattle
487 
WWUS86 KSEW 310542
RFWSEW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Seattle WA
1042 PM PDT Mon Jul 30 2018

WAZ658-659-310645-
/O.EXP.KSEW.FW.W.0001.000000T0000Z-180731T0600Z/
West Slopes of the North Cascades Generally above 1500 Feet-
West Slopes of the Central Cascades Generally above 1500 Feet-
1042 PM PDT Mon Jul 30 2018

...RED FLAG WARNING WILL EXPIRE AT 11 PM PDT THIS EVENING FOR
HOT, DRY, AND UNSTABLE CONDITIONS FOR FIRE WEATHER ZONES 658 AND
659...

The air mass over the Central and North Cascades will become
increasingly moist and stable from Tuesday through Thursday, 
ending the critical fire weather conditions over the West Slopes 
of the North and Central Cascades. 

$$

www.weather.gov/seattle

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this red flag warning went out at Jul 28, 11:15 AM PDT, 3 hours 23 minutes earlier.

Area forecast discussion, Jul 28, 11:15 AM PDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
1115 AM PDT Sat Jul 28 2018...corrected aviation/marine

.SYNOPSIS...A weak upper trough over Northwest Washington will
dissipate tonight. A strong upper ridge will build back over the
area from the south Sunday and remain in place into Monday pushing
highs back into the 90s in the warmer locations. Cooling onshore
flow will strengthen Tuesday, ending the current heat wave and
bringing a return to near normal temperatures from the middle of
next week into the weekend.

&&

.SHORT TERM...The weak Puget Sound convergence zone that
unexpectedly formed near the King/Snohomish county line appears to
have dissipated. A few spots got mainly less than a tenth. The
remainder of the weekend into Monday should remain dry. Some drizzle
may occur with weak partial marine making it down the Strait and
into the lower Chehalis valley, possibly reaching Shelton Sunday
morning.

A ridge will quickly build north over the Pacific Northwest on
Sunday and persist into Monday. Any low level marine stratus should
not make it past the Strait and perhaps to Shelton each morning.
Temperatures aloft reach near 24C Sunday on the ECMWF with 500 mb
heights near 5900M. Assuming marine air does not intrude into the
Sound, highs should easily reach the low or even mid 90s Sunday. An
onshore push is expected late Monday. Current thinking is that
onshore flow may hinder highs just slight over the SW interior but
modified air will probably hold off until evening. Monday will
probably be the warmest day- typically the case the day before a
push. Only minor adjustments to temperatures to lower a couple
degrees today and will make slight changes to Sun/Mon with the
afternoon forecast issuance around 330PM.

Hot temperatures over the Cascades will create unstable conditions
with limited moisture. A few strikes during the late afternoon and
evening are possible the next couple days. Mercer

.LONG TERM...Previous discussion...Extended models in good agreement
this morning with the ridge continuing to move east through
Wednesday and the marine layer getting deeper each day. This two day
push scenario will lower high temperatures 5 to 10 degrees each day
for the interior, mid 70s to mid 80s on Tuesday and upper 60s and
70s on Wednesday. By Wednesday the marine layer will be deep enough
and the low level onshore flow strong enough to push the morning
stratus as far east as the Cascade foothills. Weak upper level
trough arriving on Thursday deepening the marine layer a little more
and at least right now making Thursday the coolest day of the
forecast period with highs only in the 60s to mid 70s. Zonal flow
aloft and low level onshore flow Friday for another day of morning
low clouds with some afternoon sunshine for the interior.
Temperatures will remain a little below normal with the warmer
locations only getting into the mid 70s. Felton

&&

.AVIATION...Corrected version...Marine layer clouds were a little
deeper earlier this morning--and a little farther inland, making it
to Sea-Tac and even into Portland for a little while earlier this
morning. There is a convective showery areas--mainly over the
Cascades of Snohomish and Chelan county. I think that area of
convection will mainly stay over the Cascades--increasing this
afternoon and evening, and the activity should tend to slide south
from highway 2 to I-90 today, and perhaps south to highway 12
tonight.

KSEA...Marine layer clouds will probably make it into Shelton and
perhaps Bremerton Sunday morning--probably just brushing Seatac
Sunday morning but mainly staying out over the water (similar to
what it did Friday morning). The wind will be light and variable.
We will have to watch the radar tonight--a few showers popped up
unexpectedly in south Snohomish county around 4am, perhaps the same
thing could happen tonight for Seattle, but it is a longshot.

&&

.MARINE...Corrected version...Western Washington will see more of
the same with a pretty good westerly push in the Strait of Juan de
Fuca again later this afternoon and tonight. There eventually will
be a stronger marine push and westerly gales could occur--there is a
chance of that occuring tonight, but a much better chance by Tuesday
of next week when a weather pattern change begins.

&&

.CLIMATE...Friday was the 6th day in a row with a high 85 degrees
plus in Seattle. This is the second 6 day streak of 85 degree plus
weather in Seattle this month. The first one was the 12th through
the 17th. Since records started back in the 1890's in Seattle
there has never been two 6 day or more 85 degree plus streaks in
one month or in the same year ( 2015 had a 7 day streak and two 5
day streaks ). The record for consecutive days with highs 85
degrees plus in Seattle is 9 ( 8/5-13/1977 and 8/12-20/1967 ).

Friday was the 13th day this month with a high 85 degrees plus in
Seattle breaking the record for the most 85 degree plus days in
July. The old record of 12 was set in 2015, 2009 and 1958. Felton

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Small Craft Advisory until 6 AM PDT early this morning for
     Central U.S. Waters Strait Of Juan De Fuca-East Entrance
     U.S. Waters Strait Of Juan De Fuca.

&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 2:32 PM PDTSmall Craft AdvisorySEW15 hr

Nearby

Red Flag Warnings in Washington, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.